Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 201, NWS Dodge City, KS

June 19, 2007Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2007, 7:22 PM CDT for Ford County, Kansas. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2007, 7:22 PM CDT (00:22 UTC)
Expired
Jun 19, 2007, 8:30 PM CDT
In force
68 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 9 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:15 PM CDTHAIL 110 Ssw Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:13 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3489 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3489 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 200022
SVRDDC
KSC057-200130-
/O.NEW.KDDC.SV.W.0201.070620T0022Z-070620T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT TUE JUN 19 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 830 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 9 MILES NORTH OF HOWELL...AND MOVING SOUTHEAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOWELL...
  DODGE CITY...
  WRIGHT...
  FT. DODGE...
  RURAL RESIDENCES OF NORTHWESTERN FORD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHWESTERN KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3790 10021 3757 10020 3757 9977 3791 9997

$$
1 follow-up statement
000 
WWUS53 KDDC 200124
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT TUE JUN 19 2007

KSC057-200134-
/O.EXP.KDDC.SV.W.0201.000000T0000Z-070620T0130Z/
FORD KS-
824 PM CDT TUE JUN 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD COUNTY
EXPIRES AT 830 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHWESTERN KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3790 10021 3757 10020 3757 9977 3791 9997

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:49 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 2:49 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT TUE JUN 19 2007

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE TODAY IS WHEN AND WHERE SEVERE STORMS
WILL MATERIALIZE.  A SECONDARY CONCERN IS HIGH QPF POTENTIAL AND
POSSIBLE FLOODING.

THE LATEST SURFACE ANALYSIS FROM 19Z SHOWED AN OLD FRONTAL BOUNDARY
WELL SOUTH OF OUR AREA...WELL INTO CENTRAL OKLAHOMA.  THE MOISTURE
TRANSPORT NORTH OF THIS BOUNDARY IS RUNNING INTO AN EASTERLY FLOW
JUST OFF THE SURFACE.  AN UPSLOPE AFFECT HAS BEEN OCCURRING ALL
DAY...STARTING WITH DENSE FOG THIS MORNING.  THE MORNING DDC
SOUNDING SHOWED OVER 2500 J/KG OF CAPE NEAR DDC...WHICH SHOULD
INCREASE IN THE HEAT OF THE DAY.  FOG BURNED OFF QUICKLY OVER MOST
OF THE AREA...BUT LINGERED ALONG WITH LOW CLOUDS IN THE HYS/RSL
AREA.  THIS CREATED A DIFFERENTIAL HEATING BOUNDARY IN THE CLEAR
AREA NEAR THE FOG...FORMING A BOUNDARY FOR MOISTURE TO CONVERGE
UPON.  THE FIRST STORM OF THE DAY FIRED NW OF HLC ABOUT 16Z AND
DRIFTED EAST INITIALLY...THEN SOUTH.  THINK THIS STORM IS A SIGN OF
WHAT IS TO COME.

DID NOT CHANGE MUCH TO THE GOING FORECAST.  30 POPS SW...40 N AND
W...AND 50 IN THE EASTERN 1/3RD OF THE CWA DUE TO THE HIGHEST DEW
POINTS AND DEEPER MOISTURE.  WILL MENTION POSSIBLE SEVERE
EVERYWHERE...THINKING PENNY-SIZE HAIL WILL BE EASILY REALIZED WITH
THE POTENTIAL FOR GOLFBALLS...AND STRONG WINDS COULD POSSIBLY REACH
SEVERE LEVELS. SOME STRONG ROTATION HAS ALREADY BEEN WITNESSED NORTH
OF OUR CWA...SO BRIEF TORNADOES ARE NOT OUT OF THE QUESTION.
MOVEMENT OF ANY STORM WILL BE SLOW...SO HEAVY RAIN IS PROBABLY THE
GREATEST CONCERN...SINCE MANY PARTS OF OUR CWA HAVE RECEIVED COPIOUS
AMOUNTS OF RAIN OVER THE PAST 2 TO 3 WEEKS. OUR EASTERN TIER OF 2
COUNTIES STILL REMAINS WITH THE LOWEST FFG LEVELS...BUT EVEN OTHER
AREAS ARE QUITE SATURATED. THE LATEST RUNS OF THE MODELS HAVE BACKED
OFF ON HEAVY QPF FOR US...AND DONT QUITE UNDERSTAND THIS AS THE 12Z
DDC SOUNDING HAD 1.33 INCHES OF PRECIPITABLE WATER.  IF A STORM
INITIATES...IT COULD DUMP 1 TO 2 INCHES OVER ANY ONE SPOT...IF
MOVEMENT IS SLOW.  ALL INDICATIONS FROM THE 7H FLOW IS 15 TO 20 KT
FOREWORD MOVEMENT IS ALL THAT CAN BE EXPECTED.

STAYED WITH THE 20 POPS FOR WEDNESDAY NIGHT.  THERE WILL BE MORE
NUMEROUS BOUNDARIES LEFT OVER FROM TONIGHTS CONVECTION AND IN
PLACE INSTABILITY AS THE AFTERNOON HEATS UP.

TEMPERATURE FORECAST GRIDS LOOKED GOOD AND REASONABLE.  UPPER 60S
TO LOWER 70S FOR LOWS BOTH TONIGHT AND WED NT.  MAX TEMPERATURES
SHOULD SOAR TO THE LOWER 90S ON WEDNESDAY AND LOW TO MID 90S ON
THURSDAY.

DAYS 3-7...

GENERAL FORECAST FOCUS WILL BE ON CHANCES OF PRECIPITATION AND
TEMPERATURES.

NUMERICAL MODELS (GFS/ECMWF/CANADIAN) GENERALLY AGREE WITH UPPER
LEVEL RIDGING TAKING PLACE OVER THE DESERT SOUTHWEST WITH GRADUAL
LIFTING NORTHEAST ACROSS THE WESTERN HIGH PLAINS THROUGH THE PERIOD.
A SOUTHERLY FLOW SHOULD PERSIST THROUGHOUT MOST OF THE PERIOD WHICH
WILL ALLOW 850MB DEWPOINTS TO PUSH UP INTO THE TEENS EACH DAY
THROUGH THE WEEKEND. GFS TENDS TO INDICATE SMALL UPPER LEVEL
SHORTWAVE TROUGHS PASSING THROUGH THE PATTERN THURSDAY AND AGAIN
SAT/SUN. WITH AMPLE MOISTURE PRESENT AND A NORTHWESTERLY FLOW ALOFT
CHANCES OF SHOWERS/THUNDERSTORMS CANNOT BE RULED OUT FOR THURSDAY.
PLACEMENT OF THE UPPER LEVEL SHORTWAVE TROUGH PATH AND CAPPING DUE
TO WARMER TEMPERATURES ADVECTING INTO THE AREA COULD BE LIMITING
FACTORS. LEFT POPS/WX UNCHANGED.

THE PERSISTENT SOUTHERLY FLOW DURING THE PERIOD WILL ALSO ALLOW 850MB
TEMPERATURES TO RISE WELL INTO THE 20S AND LOWER 30S ACROSS THE
REGION. THIS WILL PUSH SURFACE TEMPERATURES WELL INTO THE 90S
THROUGH THE WEEKEND AND INTO NEXT WEEK.

THE NEXT SIGNIFICANT UPPER LEVEL LOW PRESSURE SYSTEM SHOULD BEGIN TO
APPROACH THE PACIFIC NORTHWEST COAST BY THE LATTER PART OF NEXT
WEEK.

&&

.AVIATION...

PRIMARILY VFR CONDITIONS SHOULD PERSIST DURING MOST OF THE PERIOD
WITH SOME RESIDUAL CLOUDINESS PRODUCING SOME MVFR CEILINGS MOSTLY
EAST TOWARDS KICT. A CHANCE OF SHOWERS/THUNDERSTORMS DOES EXIST
LATE THIS AFTERNOON AND EVENING...WHICH COULD TEMPORARILY DROP
MVFR/IFR CONDITIONS LOCALLY FOR BOTH CEILINGS/VISIBILITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  91  70  93 /  50   0  20  10
GCK  69  91  68  94 /  40  20  30  10
EHA  69  93  67  95 /  30  20  20  10
LBL  70  92  69  93 /  30   0  20  10
HYS  68  91  69  92 /  40   0  20  10
P28  71  91  71  92 /  50   0  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/32/32
Hazardous weather outlook, Jun 19, 5:14 AM CDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
514 AM CDT TUE JUN 19 2007

KSZ030-031-043>046-061>066-074>081-084>090-201015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
514 AM CDT TUE JUN 19 2007 /414 AM MDT TUE JUN 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS AFTER 4 PM WEST
OF A HAYS TO DODGE CITY TO MEADE LINE. THE MAIN HAZARD FROM THESE
STORMS WILL BE LARGE HAIL AND STRONG GUSTY WINDS.

DURING THE EARLY EVENING THESE STORMS ARE THEN EXPECTED TO
INCREASE IN AREAL COVERAGE BEFORE MOVING ACROSS THE REMAINDER OF
SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE OVERNIGHT HOURS.
AFTER SUNSET THE THREAT FOR SEVERE WEATHER FROM THESE STORMS WILL
DECREASE BUT GUSTY WINDS AND PERIODS OF MODERATE TO HEAVY RAIN
WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE WEDNESDAY AND
WEDNESDAY NIGHT. ANY STORM THAT DOES DEVELOP MAY PRODUCE SOME
SMALL HAIL BUT IS NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 10 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 19, 7:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             1 WNW KALVESTA          38.06N 100.30W
06/19/2007  E2.75 INCH       FINNEY             KS   TRAINED SPOTTER

&&

26
Local storm report, Jun 19, 7:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             6 N HARDTNER            37.10N 98.65W
06/19/2007  E0.75 INCH       BARBER             KS   PUBLIC

&&

GERARD
Local storm report, Jun 19, 7:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             18 WSW JETMORE          37.98N 100.20W
06/19/2007  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&

JRJ
Local storm report, Jun 19, 7:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             SHARON                  37.25N 98.42W
06/19/2007  E1.75 INCH       BARBER             KS   NWS EMPLOYEE

0653 PM     HAIL             SHARON                  37.25N 98.42W
06/19/2007  E1.75 INCH       BARBER             KS   NWS EMPLOYEE

            REPORTED BY LOCAL EMS

&&

JRJ
Local storm report, Jun 19, 7:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             4 N INGALLS             37.89N 100.45W
06/19/2007  E1.75 INCH       GRAY               KS   LAW ENFORCEMENT

&&

JRJ
Local storm report, Jun 19, 7:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 WSW KALVESTA          38.03N 100.33W
06/19/2007  E4.25 INCH       FINNEY             KS   PUBLIC

0715 PM     HAIL             10 NW PRATT             37.75N 98.87W
06/19/2007  E1.75 INCH       PRATT              KS   EMERGENCY MNGR

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:00 PM CDTSevere Thunderstorm WarningDDCHodgeman45 min
Jun 19, 7:16 PM CDTTornado WarningDDCGrant44 min
Jun 19, 7:33 PM CDTSevere Thunderstorm WarningDDCBarber57 min
Jun 19, 7:41 PM CDTSevere Thunderstorm WarningDDCGray49 min
Jun 19, 7:54 PM CDTTornado WarningDDCGrant36 min
Jun 19, 8:05 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade70 min
Jun 19, 8:14 PM CDTSevere Thunderstorm WarningDDCKiowa33 min
Jun 19, 8:18 PM CDTSevere Thunderstorm WarningDDCGrant57 min
Jun 19, 8:24 PM CDTTornado WarningDDCStevens51 min
Jun 19, 8:43 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens64 min
Jun 19, 8:50 PM CDTSevere Thunderstorm WarningDDCStevens39 min
Jun 19, 9:01 PM CDTSevere Thunderstorm WarningDDCSeward28 min
Jun 19, 9:01 PM CDTTornado WarningDDCStevens29 min
Jun 19, 9:21 PM CDTSevere Thunderstorm WarningDDCClark28 min
Jun 19, 10:10 PM CDTSevere Thunderstorm WarningDDCMorton25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.